Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 88, NWS Norman, OK

July 9, 20165 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 9, 2016, 12:40 PM CDT for 5 counties in Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 12:40 PM CDT (17:40 UTC)
Expired
Jul 9, 2016, 3:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Atoka County, OK, Bryan County, OK, Coal County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 161 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:29 PM CDTFLASH FLOODFillmore, OKSEVERAL DITCHES OVERFLOWING DUE TO EXCESSIVE RAINFALL. 2.95 INCHES OF RAINFALL MEASURED IN TOWN SINCE 10 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS54 KOUN 091740
FFWOUN
OKC005-013-029-069-095-092030-
/O.NEW.KOUN.FF.W.0088.160709T1740Z-160709T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1240 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BRYAN COUNTY IN SOUTHEASTERN OKLAHOMA...
  EASTERN JOHNSTON COUNTY IN SOUTHEASTERN OKLAHOMA...
  WEST CENTRAL ATOKA COUNTY IN SOUTHEASTERN OKLAHOMA...
  NORTHEASTERN MARSHALL COUNTY IN SOUTHEASTERN OKLAHOMA...
  SOUTHWESTERN COAL COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 330 PM CDT
  
* AT 1236 PM CDT...DOPPLER RADAR INDICATED NEARLY STATIONARY THUNDERSTORMS
  PRODUCING VERY HEAVY RAIN FROM MADILL TO MILBURN AND WAPANUCKA. UP TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WAPANUCKA...SILO...MILBURN...BROMIDE...MEAD...FILLMORE...NIDA...LITTLE
  CITY...COLEMAN...NORTHEASTERN LAKE TEXOMA AND MCBRIDE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3387 9660 3388 9659 3390 9659 3390 9663
      3392 9666 3446 9655 3444 9632 3385 9652

$$

SIX
1 follow-up statement
681 
WGUS74 KOUN 092003
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT SAT JUL 9 2016

OKC005-013-029-069-095-092030-
/O.CON.KOUN.FF.W.0088.000000T0000Z-160709T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRYAN OK-JOHNSTON OK-ATOKA OK-MARSHALL OK-COAL OK-
303 PM CDT SAT JUL 9 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHWESTERN BRYAN...EASTERN JOHNSTON...WEST CENTRAL ATOKA...
NORTHEASTERN MARSHALL AND SOUTHWESTERN COAL COUNTIES...

AT 300 PM CDT...RADAR INDICATED MOST OF THE THUNDERSTORMS AND HEAVY
RAIN HAVE MOVED OUT OF THE WARNED AREA.  THEREFORE...THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE AT 330 PM.  ALTHOUGH MOST OF THE RAIN
HAS ENDED...POOR DRAINAGE AREAS WILL LIKELY REMAIN FLOODED THROUGH THE
LATE AFTERNOON. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WAPANUCKA...MILBURN...SILO...BROMIDE...MEAD...FILLMORE...LITTLE CITY...NIDA...
COLEMAN AND MCBRIDE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3387 9660 3388 9659 3390 9659 3390 9663
      3392 9666 3446 9655 3444 9632 3385 9652

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:22 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 9, 12:22 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1222 PM CDT SAT JUL 9 2016

.DISCUSSION...
Aviation discussion for the 18 UTC TAFs is below.

&&

.AVIATION...
VFR conditions are expected to continue.

Although some TSRA will be over the area, mainly south of KHBR-
KSWO, chances of TSRA directly affecting any given TAF site
remain too low to mention.

MBS

&&

.PREV DISCUSSION... /issued 357 AM CDT SAT JUL 9 2016/

DISCUSSION...
Scattered showers and storms will be possible mainly over areas
near and east of I-35 early this morning ahead of south-central
Oklahoma MCV. Later today, the same general area near and east of
I-35 will be under the influence of weak upper level wave that
will sink south and east over central and eastern Oklahoma.
Confidence not high on location of convection but will lean
toward the TTU WRF solution but perhaps not as aggressive.
Developing MCV near ABI will also play a role later today near and
south of the Red River Valley. We currently do not anticipate
convection through the day today and this evening will be near as
organized or widespread as yesterday.

Even more isolated or non-existent convection Sunday and Monday
before influence of strong Northern/Central Plains trough tries to
push a weak front toward northern Oklahoma. This will allow pops
to increase across northern portions of Oklahoma mid-late week.
Hot and muggy conditions, especially muggy across areas that saw
the recent rains. Current grids have heat indices below advisory
criteria which will be assessed on a daily basis.

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/17/17
Hazardous weather outlook, Jul 9, 12:03 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT SAT JUL 9 2016

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1203 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.

THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS WILL BE ALONG
A SOUTH OF A WOODWARD TO OKLAHOMA CITY AND MCALESTER LINE.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHERN HALF OF
OKLAHOMA AND WESTERN NORTH TEXAS.  THUNDERSTORM CHANCES WILL GRADUALLY
DECREASE DURING THE EVENING...AS A MID LEVEL TROUGH MOVES SOUTH AND
EAST OF OKLAHOMA.

THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE OF VERY HEAVY
RAINFALL AND STRONG WIND GUSTS BETWEEN 60 AND 70 MPH. QUARTER
TO HALF DOLLAR SIZE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EVERY DAY FROM SUNDAY THROUGH
FRIDAY. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS
TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 9, 9:41 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
941 AM CDT SAT JUL 9 2016

OKZ043-091515-
COAL OK-
941 AM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COAL COUNTY UNTIL 1015 AM
CDT...

AT 940 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CLARITA...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3445 9647 3467 9651 3468 9646 3468 9641
      3469 9640 3473 9625 3453 9610
TIME...MOT...LOC 1440Z 245DEG 11KT 3454 9640

SIX
Special weather statement, Jul 9, 10:25 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CDT SAT JUL 9 2016

OKZ043-091600-
COAL OK-
1025 AM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR COAL COUNTY UNTIL 1100 AM CDT...

AT 1022 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CENTRAHOMA...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3450 9614 3448 9615 3442 9644 3463 9650
      3476 9611 3458 9609 3451 9609
TIME...MOT...LOC 1522Z 254DEG 15KT 3459 9633

SIX
Special weather statement, Jul 9, 11:00 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT SAT JUL 9 2016

OKZ043-047-048-091630-
ATOKA OK-COAL OK-JOHNSTON OK-
1100 AM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATOKA...SOUTHERN
COAL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 1130 AM CDT...

AT 1057 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR CENTRAHOMA TO NEAR WAPANUCKA TO NEAR MILBURN...MOVING EAST
AT 10 MPH. THE STRONGEST STORM WAS LOCATED NEAR CENTRAHOMA WHERE
ALMOST THREE INCHES OF RAIN HAVE FALLEN SINCE 9 AM.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3443 9617 3417 9634 3415 9656 3414 9660
      3414 9661 3415 9661 3416 9662 3416 9664
      3432 9651 3462 9642 3471 9610
TIME...MOT...LOC 1557Z 249DEG 10KT 3458 9637 3435 9644 3422 9654

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:07 PM CDTSpecial Weather StatementOUNJackson23 min
Jul 8, 7:14 PM CDTSpecial Weather StatementOUNPottawatomie, Seminole31 min
Jul 8, 7:16 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman44 min
Jul 8, 7:19 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole26 min
Jul 8, 7:35 PM CDTSpecial Weather StatementOUNGrady25 min
Jul 8, 7:43 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole32 min
Jul 8, 7:58 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman47 min
Jul 8, 8:00 PM CDTSpecial Weather StatementOUNCleveland30 min
Jul 8, 8:01 PM CDTSpecial Weather StatementOUNGrady29 min
Jul 8, 8:16 PM CDTSpecial Weather StatementOUNPontotoc29 min
Jul 8, 8:32 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Kiowa, Tillman118 min
Jul 8, 8:37 PM CDTSpecial Weather StatementOUNHughes23 min
Jul 9, 9:41 AM CDTSpecial Weather StatementOUNCoal34 min
Jul 9, 10:21 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Coal, Johnston, Marshall114 min
Jul 9, 10:25 AM CDTSpecial Weather StatementOUNCoal35 min
Jul 9, 11:00 AM CDTSpecial Weather StatementOUNCoal30 min
Jul 9, 11:05 AM CDTFlash Flood WarningOUNCoal115 min
Jul 9, 1:03 PM CDTSpecial Weather StatementOUNBryan27 min
Jul 9, 1:12 PM CDTSpecial Weather StatementOUNCarter33 min
Jul 9, 1:48 PM CDTSpecial Weather StatementOUNLove27 min
Jul 9, 2:10 PM CDTSpecial Weather StatementOUNLove35 min
Jul 9, 2:23 PM CDTAreal Flood AdvisoryOUNLove112 min
Jul 9, 2:51 PM CDTFlash Flood WarningOUNLove114 min
Jul 9, 2:58 PM CDTSpecial Weather StatementOUNLove17 min
Jul 9, 3:11 PM CDTSpecial Weather StatementOUNJefferson34 min
Jul 9, 5:46 PM CDTSpecial Weather StatementOUNAlfalfa29 min
Jul 9, 6:00 PM CDTSpecial Weather StatementOUNCaddo30 min
Jul 9, 6:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Jul 9, 6:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jul 9, 6:49 PM CDTAreal Flood AdvisoryOUNAlfalfa3 hr
Jul 9, 6:51 PM CDTSpecial Weather StatementOUNBlaine24 min
Jul 9, 6:55 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods50 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.